[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] First day absorption



> I have waited to see if this problem was brought up, because I feel like the
> odd diabetic out, but so far have not seen it discussed.  So my curiosity
> has gotten the better of me, and I am interested in hearing from anyone else
> who might experience the following:
> 
> Everyone else seems to have a problem with their blood sugars starting to
> rise on the third day of a site - my problem is just the opposite.  I change
> every 3 or 4 days to avoid the risk of infection or irritation, but the 2nd,
> 3rd or even 4th day my blood sugars are running smoothly.  My problem is on
> the day that I change the site.  It seems like the first half day, or the
> first 2 or 3 boluses, don't have as much of an effect on my blood sugars and
> they will go high.  I have talked about this with my educator and she has
> watched my technique several times and sees no problem in the way I am doing
> things, such as not getting air out of the tubing or not bolusing correctly
> before inserting the new set.  I wear a Minimed 507 with Humalog and use the
> Sof-Serter.
> 
No offense, you might be suffering from the 'dumb newbie' syndrome.
Most CDE's don't know this, they're the dummies.

When you change your set, the old set has been busy infusing and 
contains a substantial amount of insulin in and around the insertion 
point.  When you 'yank it out' that insulin oozes out and you don't 
get it.  Thus your bg's go high.  The physical amount of liquid lost 
is very small and usually goes un-noticed. Think about how small a 
drop the 5 unit prime makes on the end of the canula.  Anyway,
if you use Humalog, leave the old set in place at least 2 hours 
minimum, if Reqular, leave it in place 4 hours or more.

That should solve your 'changing-day' highs.

Michael
email @ redacted